Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 68, NWS Indianapolis, IN

June 12, 2001Madison County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 12, 2001, 8:10 PM EST for Madison County, Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 8:10 PM EST (01:10 UTC)
Expired
Jun 12, 2001, 9:00 PM EST
In force
50 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Madison County, IN

The radar

The Indianapolis radar (KIND), 62 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:16 PM ESTThunderstorm Wind 50 EAnderson, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1855 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1855 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

367 
WUUS53 KIND 130111
SVRIND
INC095-130200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
810 PM EST TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MADISON COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF ANDERSON

* UNTIL 900 PM EST

* AT 805 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EDGEWOOD...OR ABOUT 4 MILES WEST OF
  ANDERSON...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANDERSON AT 815 PM EST
  MARKLEVILLE AT 830 PM EST

STORM SPOTTERS REPORT NICKEL SIZE HAIL WITH THIS STORM. 

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4016 8586 3996 8583 3997 8560 4022 8560

JP/BG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:30 PM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 12, 2:30 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST TUE JUN 12 2001

PROBLEMS THIS TIME WHETHER ANY TSRA THIS EVE.

SOUNDING PARAMETERS BASED ON 12Z RUN IF ANYTHING MORE UNSTABLE TODAY
THAN YESTERDAY.  HOWEVER MUCH LESS CU DEVELOPMENT THAN AT SAME TIME
MONDAY. CI OVR NRN 1/3 CWA SUPRESSING HEATING THERE.  CLOSE
EXAMINATION VISIBILE PICTURES SUGGESTS BOUNDARY THAT MOVED IN FROM N
THIS MORNING HAS MADE IT TO EXTREME SRN CWA...BRINGING RELATIVELY
STABLE AIR IN ITS WAKE.

ALSO WINDS ALOFT MUCH MORE WESTERLY THAN YESTERDAY...SO WE ARE
PROBABLY MOVG INTO RELATIVELY STABLE PART OF RIDGE ALOFT. WITH THESE
STABILITY FACTORS AND CU DEVELOPMENT SO RETARDED...NO TRW THIS FCST
UNLESS THINGS CHANGE AT LAST MOMENT.

OTRW MODELS PRETTY CLOSE TO EACH OTHER AND MAINTAINING CONTINUITY
WITH PATTERN OF LAST SEVERAL RUNS BRINGING BIG RIDGE SLOWLY TO EAST.
FOR THE MOST PART CAN JUST USE FWC WHICH HAS BEEN WAY TO GO IN THIS
SITUATION.

EXCEPTION IS HIGHS THURSDAY WHICH GUIDANCE...ESPEC FWC...DROPS.
COULD FIND NO PHYSICAL REASON FOR THIS. LOWER HGHTS WITH REMNANTS OF
ALLISON PASSING TO OUR SE THURSDAY MAY AFFECT MOS EQUATONS...BUT
THHEY SHOULD NOT ACTUALLY AFFECT INDIANA. WILL KEEP THURSDAY AS WARM
AS WEDNESDAY.

.IND...NONE.
KWIATKOWSKI

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:15 PM ESTSevere Thunderstorm WarningINDHenry45 min
Jun 12, 8:57 PM ESTSevere Thunderstorm WarningINDHenry, Rush48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.